Nebraska, 2022

Drought in Nebraska, November 1 to 30, 2022

November 1 to 30, 2022 · NWS LBF · 27 events in 27 counties and zones

Dry conditions continued across western and north central Nebraska in November. By the end of the month, exceptional (D4) drought conditions had expanded into most of Brown, northern Rock and southeastern Cherry County.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Dry conditions continued across western and north central Nebraska in November. By the end of the month, exceptional (D4) drought conditions had expanded into most of Brown, northern Rock and southeastern Cherry County. Extreme (D3) drought conditions expanded into Hooker, McPherson, and eastern portions of Arthur and Grant Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Oct 31, 10:45 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Oct 31, 10:45 PM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1145 PM CDT Mon Oct 31 2022

.SYNOPSIS...
Issued at 600 PM CDT Mon Oct 31 2022

Key Messages

- Above normal temperatures continue both Tuesday and Wednesday.

- Fire weather concerns both Tuesday and Wednesday. Near critical
conditions expected.

- A strong cold front crosses the area Thursday. Will be watching
how a long wave trough evolves across the western CONUS late week.
This could bring some precipitation to the area FRI thru SUN.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 144 PM CDT Mon Oct 31 2022

A weak surface trough mixed east across the forecast area today.
There was a decent dew point gradient noted, with dew points in
the 40s to the east of the trough and 20s to the west. The weak
trough will wash out tonight across the eastern portion of the
forecast area. Dry air will be locked in tonight, and a light west
to southwest wind will allow for a quick fall in temperatures
after sunset. NBM low temperature guidance has been somewhat warm
the last several nights, with even the 10th %tile not cold enough.
The MET/MAV guidance has been been handling this pattern of dry
air and light winds better and will trend toward that for lows
tonight.

Much above normal temperatures are in the forecast Tuesday. Upper
level troughing will begin to dig into the Pacific west coast.
Surface low pressure will deepen in response along the lee of the
Rockies. As a result the surface pressure gradient will begin to
tighten across the Plains with south winds on the increase. The
airmass will remain dry Tuesday with fire weather concerns
returning. As of now it appears that it will be a near-critical day
with a few spots possibly, briefly reaching criteria. Will have to
monitor conditions, any further downward trend in humidity and
upward tick in winds would result in Red Flag conditions being
realized.

.LONG TERM...(Wednesday through Monday)
Issued at 144 PM CDT Mon Oct 31 2022

An active period as we head into the end of the week. A long wave
trough will be evolving across the western CONUS. Southwest flow
aloft will be firmly in place by Thursday and Friday downstream of
the troughing. By late week (Thursday night/Friday) GFS/ECMWF agree
that the base of the trough will close off across the desert
southwest and then lift northeastward this weekend. EPS/GEFS means
as well as operational runs of those suites are not overly
impressive regarding much precipitation for our area as the system
lifts northeast. Higher probabilities for the more significant
precipitation remains to be focused across eastern NE, IA and
portions of KS. This could change as the system is several days
away. Otherwise the above normal temperatures will end Thursday as a
strong cold front quickly moves southeast across the area. This
will be driven by a northern stream shortwave crossing the
Northern Plains/southern Canada.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CDT Mon Oct 31 2022

Gusty winds Tuesday afternoon will be the primary concern for this
TAF period.

VFR conditions will prevail across central and western Nebraska
through Tuesday with just some high cirrus clouds above. Winds
will be light through tonight and for most of Tuesday morning. By
the afternoon, southerly winds will be increasing with gusts at
or above 25kt at both KVTN and KLBF, then quickly slacken off
during the evening toward sunset. However a brisk low level jet
develops Tuesday night with the axis just off to our east. Expect
this will lead to an uptick in winds toward the end of the valid
period and will also introduce some low level wind shear as winds
not far off the surface will be at or above 40kts.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MBS
SHORT TERM...Taylor
LONG TERM...Taylor
AVIATION...MBS
Hazardous weather outlook, Oct 31, 2:04 PM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Mon Oct 31 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Mon Oct 31 2022 /204 PM MDT Mon Oct 31 2022/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The combination of warm, dry air and gusty south winds will create
near critical fire weather conditions Tuesday and Wednesday.

A strong cold front will pass through the area Thursday, which will
bring rain and snow showers to the area. Potential for snow
accumulation appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 drought. Local standard time, as filed.

Drought, Boyd

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Boyd forecast zone
Reported by
Drought Monitor
Coordinates
42.900, -98.766 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions remained unchanged across Boyd County in November. The cooperative observer at Lynch reported 0.36 inches of precipitation for the month.

Drought, Holt

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Holt forecast zone
Reported by
Drought Monitor
Coordinates
42.456, -98.784 (the zone’s center; the record gives no point)

Drought conditions remained unchanged across Holt County in November. Most of the county was experiencing severe (D3) drought. In southeastern Holt County, exceptional (D4) drought was occurring. The cooperative observer at Atkinson 3SW reported 0.35 inches of precipitation in November. This was 0.36 inches below the normal of 0.71 inches. The cooperative observer at O'Neill reported 0.19 inches of precipitation for November. This was 0.70 inches below the normal of 0.89 inches.

Drought, Wheeler

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -98.528 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across far southwestern Wheeler County through the end of November. Across the remainder of the county, extreme (D3) drought conditions persisted through the end of the month. The cooperative observer at Bartlett 1W reported 0.33 inches of precipitation for October. This was 0.64 inches below the normal of 0.97 inches.

Drought, Garfield

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Garfield forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -98.991 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over southern portions of Garfield County through the end of November. Across the remainder of Garfield county, extreme (D3) drought conditions continued through the end of the month. The cooperative observer at Ericson 8WNW reported 0.50 inches of precipitation in November. This was 0.51 inches below the normal of 1.01 inches. The cooperative observer at Burwell reported 0.24 inches of precipitation in November. This was 0.63 inches below the normal of 0.87 inches.

Drought, Keya Paha

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Keya Paha forecast zone
Reported by
Drought Monitor
Coordinates
42.879, -99.712 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over all of Keya Paha County through the end of November. The cooperative observer at Springview 2NW reported 0.30 inches of precipitation in November. This was 0.18 inches below the normal of 0.48 inches.

Drought, Rock

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Rock forecast zone
Reported by
Drought Monitor
Coordinates
42.421, -99.450 (the zone’s center; the record gives no point)

Across the southern 2/3rds of Rock County, extreme (D3) drought conditions persisted through the end of November. Over the northern third of Rock County, exceptional (D4) drought conditions developed by the end of the month.

Drought, Brown

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
42.430, -99.929 (the zone’s center; the record gives no point)

Across far northwestern and far southeastern Brown County, extreme (D3) drought conditions persisted through the end of November. Across the remainder of the county, drought conditions deteriorated to exceptional (D4) drought conditions by the end of November. The cooperative observer at Ainsworth reported 0.02 inches of precipitation for November. This was 0.61 inches below the normal of 0.63 inches. The cooperative observer at Elsmere 9ENE reported 0.17 inches of precipitation for November. This was 0.61 inches below the normal of 0.78 inches.

Drought, Loup

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Loup forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -99.454 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over all of Loup County through the end of November.

Drought, Blaine

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Blaine forecast zone
Reported by
Drought Monitor
Coordinates
41.913, -99.977 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted through the end of November. The cooperative observer at Purdum reported 0.15 inches of precipitation for November. This was 0.46 inches below the normal of 0.61 inches.

Drought, Custer

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Custer forecast zone
Reported by
Drought Monitor
Coordinates
41.394, -99.726 (the zone’s center; the record gives no point)

Across far southern Custer County, severe (D2) drought conditions persisted through the end of November. Across far eastern portions of the county, severe (D2) drought conditions deteriorated to extreme (D3) drought conditions by the end of the month. Over the remainder of Custer County, extreme (D3) drought conditions persisted through the end of November. At the Broken Bow Airport, 0.19 inches of precipitation was reported for the month. This was 0.40 inches below the normal of 0.59 inches. The cooperative observer at Callaway 8WSW reported 0.21 inches of precipitation in November.

Drought, Eastern Cherry

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Eastern Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across most of eastern Cherry County through the end of November. Over southeastern Cherry County extreme (D3) drought conditions deteriorated to exceptional (D4) drought by the end of the month. The cooperative observer at Valentine Lakes NWR reported 0.05 inches of precipitation in November. This was 0.68 inches below the normal of 0.73 inches. At the Valentine airport, 0.26 inches of precipitation fell in November. This was 0.31 inches below the normal of 0.57 inches.

Drought, Thomas

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Thomas forecast zone
Reported by
Drought Monitor
Coordinates
41.914, -100.556 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over all of Thomas County through the end of November.

Drought, Logan

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Logan forecast zone
Reported by
Drought Monitor
Coordinates
41.567, -100.483 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted across all of Logan County through the end of November. The cooperative observer at Stapleton 5W reported 0.13 inches of precipitation for November. This was 0.57 inches below the normal of 0.70 inches.

Drought, McPherson

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
41.568, -101.060 (the zone’s center; the record gives no point)

Severe (D2) drought conditions over northwestern McPherson County, deteriorated to extreme (D3) drought conditions by the end of November. Over the remainder of the county, extreme (D3) drought conditions persisted through the end of the month.

Drought, Lincoln

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
41.048, -100.745 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted from west central and southwestern Lincoln County into central and south central portions of the county in November. Extreme (D3) drought conditions persisted over far northern portions of Lincoln County through the end of the month. Over the eastern quarter of Lincoln County extreme (D3) drought conditions continued through the end of the month with the exception of a small area of severe (D2) drought conditions over far northeastern Lincoln County. The cooperative observer at Wallace 2W reported 0.16 inches of precipitation in November. This was 0.35 inches below the normal of 0.51 inches. The cooperative observer at Hershey 5SSE reported 0.05 inches of precipitation for the month. This was 0.33 inches below the normal of 0.38 inches. At the North Platte Airport, 0.25 inches of precipitation fell. This was 0.24 inches below the normal of 0.49 inches. The cooperative observer at Brady reported 0.15 inches of precipitation for November.

Drought, Frontier

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Frontier forecast zone
Reported by
Drought Monitor
Coordinates
40.530, -100.394 (the zone’s center; the record gives no point)

November began with severe (D2) drought conditions over the eastern third of Frontier County. Over the central third of the county, extreme (D3) drought conditions were present. Over the western third of the county, exceptional (D4) drought conditions were present. By the end of November, exceptional (D4) drought remained over the western third of the county. Extreme (D3) drought conditions expanded east into all but far eastern portions of the county. In far eastern portions of Frontier County, severe (D2) drought conditions persisted. The cooperative observer at Curtis reported 0.05 inches of precipitation in November. This was 0.66 inches below the normal of 0.71 inches. The cooperative observer at Eustis 2NW reported 0.11 inches of precipitation for November. This was 0.79 inches below the normal of 0.90 inches.

Drought, Hayes

When
November 1, 12:00 AM CST to November 30, 11:59 PM CST
Where
Hayes forecast zone
Reported by
Drought Monitor
Coordinates
40.525, -101.062 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted through the end of November over all of Hayes County. The cooperative observer at Hayes Center reported 0.17 inches of precipitation in November. This was 0.44 inches below the normal of 0.61 inches.

Drought, Western Cherry

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Western Cherry forecast zone
Reported by
Drought Monitor
Coordinates
42.545, -101.119 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over south central, southwestern, central and north central portions of Cherry county in November. Across far western Cherry county, moderate (D1) drought conditions persisted. Across a small portion of northwestern Cherry county, extreme (D3) drought conditions continued through the end of the month. The cooperative observer at Kilgore 1NE reported 0.39 inches of precipitation in November.

Drought, Hooker

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Hooker forecast zone
Reported by
Drought Monitor
Coordinates
41.916, -101.135 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions over far eastern Hooker County, expanded into most of the remainder of the county by the end of the November. Over far northwestern portions of the county, severe (D2) drought conditions persisted through the end of the month.

Drought, Grant

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Grant forecast zone
Reported by
Drought Monitor
Coordinates
41.915, -101.740 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted across most of Grant County through the end of November. Across southwestern portions of Grant County, severe (D2) drought conditions, deteriorated to extreme (D3) drought conditions by the end of the month.

Drought, Arthur

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Arthur forecast zone
Reported by
Drought Monitor
Coordinates
41.569, -101.696 (the zone’s center; the record gives no point)

Severe (D2) drought conditions remained unchanged over northwestern portions of Arthur County through the end of November. Over the southern half and northeastern Arthur County, extreme (D3) drought conditions expanded by the end of the month. The cooperative observer at Arthur recorded 0.05 inches of precipitation for November. This was 0.42 inches below the normal of 0.47 inches.

Drought, Keith

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Keith forecast zone
Reported by
Drought Monitor
Coordinates
41.199, -101.661 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over the northern third of Keith County through the end of November. Over the southern 2/3rds of the county, exceptional (D4) drought conditions persisted through the end of the month. The cooperative observer at Kingsley Dam reported 0.08 inches of precipitation in November. This was 0.43 inches below the normal of 0.51 inches. The cooperative observer at Ogallala reported 0.02 inches of precipitation in November. This was 0.57 inches below the normal of 0.59 inches.

Drought, Perkins

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Perkins forecast zone
Reported by
Drought Monitor
Coordinates
40.851, -101.650 (the zone’s center; the record gives no point)

Exceptional (D4) drought conditions persisted over all of Perkins County through the end of November. The cooperative observer at Madrid reported 0.12 inches of precipitation in November. This was 0.41 inches below the normal of 0.53 inches.

Drought, Chase

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
40.524, -101.698 (the zone’s center; the record gives no point)

Extreme (D3) drought conditions persisted over the southwestern half of Chase county in November. Over the northeastern half of the county, exceptional (D4) drought conditions persisted through the end of the month. The cooperative observer at Imperial reported 0.07 inches of precipitation for November. This was 0.46 inches below the normal of 0.53 inches. At the Imperial airport, 0.02 inches of precipitation fell. This was 0.40 inches below the normal of 0.42 inches.

Drought, Deuel

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Deuel forecast zone
Reported by
Drought Monitor
Coordinates
41.112, -102.334 (the zone’s center; the record gives no point)

Over the southeastern half of Deuel County, exceptional (D4) drought conditions persisted through the end of November. Over the northwestern half of the county, extreme (D3) drought conditions continued through the end of the month. The cooperative observer at Chappell reported 0.24 inches of precipitation for November.

Drought, Garden

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Garden forecast zone
Reported by
Drought Monitor
Coordinates
41.619, -102.335 (the zone’s center; the record gives no point)

Severe (D2) drought conditions persisted over the northern half of Garden County in November. Extreme (D3) drought conditions persisted over the southern half of the county through the end of the month. The cooperative observer at Crescent Lakes NWR reported 0.18 inches of precipitation in November. This was 0.37 inches below the normal of 0.55 inches. The cooperative observer at Oshkosh reported 0.13 inches of precipitation in November. This was 0.33 inches below the normal of 0.46 inches. The cooperative observer at Oshkosh 8SW reported 0.26 inches of precipitation in November. This was 0.32 inches below the normal of 0.58 inches. The cooperative observer at Oshkosh 10NE reported 0.19 inches of precipitation for November.

Drought, Sheridan

When
November 1, 12:00 AM MST to November 30, 11:59 PM MST
Where
Sheridan forecast zone
Reported by
Drought Monitor
Coordinates
42.505, -102.409 (the zone’s center; the record gives no point)

Across far northern Sheridan county, severe (D2) drought conditions continued through the end of November. For the remainder of the county, moderate (D1) drought conditions persisted through the end of the month. The cooperative observer at Gordon 6N reported 0.35 inches of precipitation in November. This was 0.35 inches below the normal of 0.70 inches. The cooperative observer at Ellsworth 2W reported 0.39 inches of precipitation for November. This was 0.03 inches below the normal of 0.42 inches.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1067062, 1067063, 1067083, 1067091, 1067253, 1067254, 1067255, 1067256, 1067257, 1067528, 1067529, 1067531, 1067665, 1067666, 1067848, 1067866, 1067867, 1067530, 1067660, 1067661, 1067828, 1067840, 1067847, 1067870, 1067873, 1067878, 1067879.